NCLEX Mental Health Review Questions
Home > Flashcards > Print Preview
The flashcards below were created by user
on FreezingBlue Flashcards
. What would you like to do?
The friend of an 18 year old male client brings the client to the emergency department. The client is unconscious and his breathing is slow and shallow. Which action should the nurse implement first?
A. Ask the friend what drugs the client has been taking.
B. Initiate an IV at a keep open rate.
C. Call for a ventilator to be brought to the ED.
D. Apply oxygen at 100% via nasal cannula.
Answer: (D) Applying oxygen would be the priority action for this client. The client's breathing is slow and shallow. The greater amount of inhaled oxygen, the better the client's prognosis. (A,B, C's)
The CEO of a large manufacturing plant presents to the occupational health clinic with chronic rhinitis and requesting medication. On inspection, the nurse notes holes in the septum that separates the nasal passages. The nurse also notes dilated pupils and tachycardia. The facility has a "No Drugs" policy. Which intervention should the nurse implement?
A. Prepare to complete a drug screen urine test.
B. Discuss the client's use of illegal drugs.
C. Notify the client's supervisor about the situation.
D. Give the client an antihistamine and say nothing.
Answer: (A) No employee in a facility is above certain rules. In a company with a "No Drugs" policy, this includes the CEO. This client is exhibiting symptoms of cocaine abuse.
The nurse is working with clients in a substance abuse clinic. Client A tells the nurse that another client, Client B, has "started using again." Which action should the nurse implement?
A. Tell Client A that you cannot discuss Client B with him.
B. Find out how Client A got his information.
C. Inform the HCP that Client B is using again.
D. Get in touch with Client B and have the client come to the clinic.
Answer: (A) The Health Insurance Portability and Accountability Act (HIPAA) requires that a health-care professional not divulge information about one person to an unauthorized person. Nurses are required to practice with the laws of the state and within federal laws. HIPAA is a federal law and applies to all health-care professionals in the US. Legally the nurse cannot use the information provided by Client A, but morally the nurse might try to identify behavior in Client B that would warrant the nurse's intervention.
A 20 year old female client who tried LSD as a teen tells the nurse that she has bad dreams that make her want to kill herself. Which is the explanation for this occurrence?
A. These occurrences are referred to as hold-over reactions to the drug.
B. These are flashbacks to a time when the client had a "bad trip."
C. The drug is still in the client's body and causing these reactions.
D. The client is suicidal and should be on one-to-one precautions.
Answer: (B) These reactions are called flashbacks. Flashback reactions occur after the use of hallucinogens in which the client relives a bad episode that occurred while using the drug.
The nurse observes a co-worker acting erratically. The clients assigned to this coworker don't seem to get relief when pain medications are administered. Which action should the nurse take?
A. Try to help the co-worker by confronting the co-worker with the nurse's suspicions.
B. Tell the co-worker that the nurse will give all narcotic medications from now on.
C. Report the nurse's suspicions to the nurse's supervisor or the facility's peer review.
D. Do nothing until the nurse can prove the co-worker has been using drugs.
Answer: (C) The co-worker's supervisor or peer review committee should be aware of the nurse's suspicions so that the suspicions can be investigated. This is a client safety and care concern.
The client is diagnosed with Wernicke-Korsakoff syndrome as a result of chronic alcoholism. Which symptoms would the nurse assess?
A. Insomnia and anxiety
B. Visual or auditory hallucinations
C. Extreme tremors and agitation
D. Ataxia and confabulation
Answer: (D) Ataxia or lack of coordination and confabulation, making up elaborate stories to explain lapses in memory, are both symptoms of Wernicke-Korskoff syndrome. Answers 2 and 3 are symptoms of delirium tremens.
The client diagnosed with delirium tremens when trying to quit drinking cold turkey is admitted to the medical unit. Which medications would the nurse anticipate administering?
A. Thiamine (Vit B-6) and librium, a benzodiazepine.
B. Dilantin, an anticonvulsant, and Feosol, an iron preparation.
C. Methadone, a synthetic narcotic, and Depakote, a mood stabilizer.
D. Mannitol, an osmotic diuretic, and Ritalin, a stimulant.
Answer: (A) Thiamine is given in high doses to decrease the rebound effect on the nervous system as it adjusts to the absence of alcohol, and a benzodiazepine is given in high doses and titrated down over several days for the tranquilizing effect to prevent delirium tremens. C is the treatment for heroin withdrawal and D would produce an undesired effect since it is a stimulant.
The client is withdrawing from heroin addiction. Which intervention should the nurse implement? Select all that apply.
A. Initiate seizure precautions.
B. Check vital signs every eight hours.
C. Place the client in a quiet, calm environment.
D. Have a consent form signed for HIV testing.
E. Provide the client with sterile needles.
Answer: (C and D) The client should be in an atmosphere where there is little stimulation. The client will be irritable and fearful. Heroin is administered intravenously. Heroin addicts are at a high risk for HIV a a result of shared needles and thus should be tested for HIV.
The wife of the client diagnoses with chronic alcoholism tells the nurse, "I have to call his work just about every Monday to let them know he is ill or he will lose his job." Which would be the nurse's best response?
A. "I am sure that this must be hard for you. Tell me about your concerns."
B. "You are afraid he will lose his source of income."
C. "Why would you call in for your husband? Can't he do this?"
D. "Are you aware that when you do this you are enabling him?"
Answer: (D) The spouse's behavior is enabling the client to continue to drink until he cannot function. The stem of the question did not ask for the therapeutic response, but did ask for the nurse's best response. The best response is to address the problem.
The nurse caring for a client that has been abusing amphetamines writes a problem of "cardiovascular compromise." Which nursing interventions should be implemented?
A. Monitor the telemetry and vital signs every four hours.
B. Encourage the client to verbalize the reason for using drugs.
C. Provide a quite, calm atmosphere for the client to rest.
D. Place the client on bed rest and a low-sodium diet.
Answer: (A) Telemetry and vital signs would be done to monitor cardiovascular compromise. Amphetamine use causes tachycardia, vasoconstriction, hypertension, and arrhythmias.
The client diagnoses with substance abuse is being discharged from a drug and alcohol rehabilitation facility. Which information should the nurse teach the client?
A. Do not go anyplace where you can be tempted to use again.
B. It is important that you attend a 12-step meeting regularly.
C. Now that you are clean, your family will be willing to see you again.
D. The client should explain to all the client's co-workers what has happened.
Answer: (B) The client will require a follow-up program such as 12-Step meetings if the client is not to relapse.
The nurse is working with clients and their families regarding substance abuse. Which statement is the scientific rationale for teaching the children new coping mechanisms?
A. The child needs to realize that the parent will be changing behaviors.
B. The child will need to point out to the parent when the parent is not coping.
C. Children tend to mimic behaviors of the parents when faced with similar situations.
D. Children need to feel like they are a part of the patient's recovery.
Answer: (C) Most coping behaviors are learned from parents and guardians. CHildren of substance abusers tend to cope with life situations by becoming substance abusers unless taught healthy coping mechanisms.
What would you like to do?
Home > Flashcards > Print Preview